On finite type 3-manifold invariants. II. (English) Zbl 0889.57016

The purpose of the present paper is, among other things, to relate the seemingly unrelated notions of surgical equivalence of links in \(S^3\) [J. Levine, Topology 26, 45-61 (1987; Zbl 0611.57008)] and the notion of finite type invariants of oriented integral homology 3-spheres, due to T. Ohtsuki [Finite type invariants of integral homology 3-spheres, J. Knot Theory Ramifications 5, No. 1, 101-115 (1996)]. The paper consists of two parts. In the first part the authors classify pure braids and string links modulo the relation of surgical equivalence. They prove that the group of surgical equivalence classes of pure braids is isomorphic to the corresponding group of string links (Theorem 2). They also give two alternative descriptions of the above mentioned group \(P^{\mathbb{S} \mathbb{E}} (n)\) of surgical equivalence classes of \(n\) strand pure braids: one as a semidirect product of \(P^{\mathbb{S} \mathbb{E}} (n-1)\) together with an explicit quotient of the free group, and another description (Theorem 3) as a group of automorphisms of a nilpotent quotient of a free group. In the second part the authors apply these results to study the finite type invariants of \(\mathbb{Z} HS\), originally introduced by Ohtsuki [loc. cit.] and they partially answer questions 1 and 2 from [S. Garoufalidis, ibid. 5, No. 4, 441-461 (1996; Zbl 0889.57015), see the preceding review]. They reprove, in a more algebraic context, Ohtsuki’s fundamental result which states that the space of type \(m\) invariants of \(\mathbb{Z} HS\) is finite dimensional for every \(m\). Their proof allows to show (Corollary 3.8) that the graded space of degree \(m\) invariants of \(\mathbb{Z} HS\) is zero-dimensional unless \(m\) is divisible by 3. This partially answers question 1 of [Garoufalidis, loc. cit.]. Furthermore, the authors study a map from knots (in \(S^3)\) to \(\mathbb{Z} HS\), and show that type \(5m+1\) invariants of \(\mathbb{Z} HS\) map to type \(4m\) invariants of knots, thus making progress towards question 2 of [the first author, loc. cit.].


57N10 Topology of general \(3\)-manifolds (MSC2010)
Full Text: DOI arXiv EuDML


[1] [Ar] E. Artin: The theory of braids. Ann. Math.48 (1947) 101-126. · Zbl 0030.17703
[2] [B-N1] D. Bar-Natan: On the Vassiliev knot invariants. Topology34 (1995) 423-472. · Zbl 0898.57001
[3] [BL] J. Birman, X.-S. Lin: Knot polynomials and Vassiliev’s invariants. Invent. Math.111 (1993) 225-270. · Zbl 0812.57011
[4] [Dr] V. G. Drinfeld: On quasitriangular quasi Hopf algebras and a group closely connected withGal \(\left( {\bar Q/\mathbb{Q}} \right)\) . Leningrad Math. J.2 (1991) 829-860.
[5] [Ga] S. Garoufalidis: On finite type 3-manifold invariants I. M.I.T.preprint 1995, to appear in J. Knot Theory and its Rami.
[6] [GO] S. Garoufalidis, T. Ohtsuki: On finite type 3-manifold invariants III: manifold weight systems. Preprint, August 1995. · Zbl 0889.57017
[7] [GaLe] S. Garoufalidis, J. Levine: On finite type 3-manifold invariants IV: equivalence of definitions. Preprint, August 1995.
[8] [GrLi] M. Greenwood, X-S. Lin: On Vassiliev knot invariants induced from finite type 3-manifold invariants. Preprint, May 1995.
[9] [Ha] N. Habegger: Finite type 3-manifold invariants: a proof of a conjecture of Garoufalidis. Preprint, July 1995.
[10] [HL] N. Habegger, X-S. Lin: The classification of links up to link homotopy. J. Amer. Math. Society3 (1990) 389-419. · Zbl 0704.57016
[11] [Ko] M. Kontsevich: Vassiliev’s knot invariants. Adv. in Sov. Math.16(2) (1993), 137-150. · Zbl 0839.57006
[12] [Le1] J. Levine: Surgery equivalence of links. Topology26 (1987) 45-61. · Zbl 0611.57008
[13] [Le2] J. Levine: An approach to homotopy classification of links. Trans. Amer. Math. Soc.306 (1988) 361-387. · Zbl 0647.57003
[14] [Li] X-S. Lin: Artin-type representation theorems and Milnor’s \(\bar \mu \) invariants. Thesis UCSD, (1988).
[15] [MKS] W. Magnus, A. Karras, D. Solitar: Combinatorial group theory, presentations of groups in terms of generators and relations. Wiley, New York, 1966.
[16] [Mi1] J. Milnor: Link groups. Ann. of Math.59 (1954) 177-195. · Zbl 0055.16901
[17] [Mi2] J. Milnor: Isotopy of links. Algebraic Geometry and Topology, Princeton Univ. Press. Princeton, NJ (1957).
[18] [Oh] T. Ohtsuki: Finite type invariants of integral homology 3-spheres. Preprint 1994, to appear in J. Knot Theory and its Rami.
[19] [Ro] D. Rolfsen: Knots and links. Publish or Perish, 1976.
[20] [Rz1] L. Rozansky: The trivial connection contribution to Witten’s invariant and finite type invariants of rational homology spheres. Preprint q-alg/9503011. · Zbl 0868.57015
[21] [Rz2] L. Rozansky: Witten’s invariants of rational homology spheres at prime values ofK and the trivial connection contribution. Preprint q-alg/9504015.
[22] [Sta] J. Stallings: Homology and central series of groups. J. Algebra20 (1965), 170-181. · Zbl 0135.05201
[23] [Va] V.A. Vassiliev: Complements of discriminants of smooth maps. Trans. of Math. Mono.98 Amer. Math. Society, Providence, 1992.
[24] [Wi2] E. Witten: Quantum field theory and the Jones polynomial. Commun. Math. Phys.121 (1989) 360-376. · Zbl 0667.57005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.